The following article is a part of conference coverage from the American Academy of PAs 2021 Conference (AAPA 2021), held virtually from May 23 to May 26, 2021. The team at the Clinical Advisor will be reporting on the latest news and research conducted by leading PAs. Check back for more from AAPA 2021.
Although research on SARS-CoV-2 virus has exploded since it first appeared in Wuhan, China in late 2019, much remains unknown about the virus, including some of the rarer clinical signs, symptoms, and outcomes. Novel presentations of COVID-19 disease and atypical clinical outcomes were shared at the American Academy of PAs 2021 Conference (AAPA 2021).
A selection of these cases, including patients with acute hepatitis, peripheral ischemia, and bilateral pulmonary embolism, are summarized below.
Case 1: Acute Hepatitis in COVID-19
Acute hepatitis may be just one of many atypical COVID-19 manifestations. Approximately 44% of patients with the disease have liver function test abnormalities, but the mechanism behind how the virus impacts the liver is still unknown, explained Elliston Whitley, MA, MPAS, PA-C, of Mayo Clinic in Arizona.1
A 25-year-old woman presents to the hospital complaining of abdominal pain, nausea, vomiting, and diarrhea, following a COVID-19 diagnosis 9 days prior. The patient reports minor respiratory complaints that resolved before presentation. The patient has not received treatment for COVID-19, according to the study author.
The diagnostic workup is notable for transaminitis: alanine aminotransferase (ALT) is 420 U/L and aspartate transaminase (AST) is 276 U/L; bilirubin is normal.
Per hepatology consultation, the patient receives an autoimmune panel, viral hepatitis panel, and liver ultrasound with Doppler in order to rule out thrombus. All panels and the ultrasound are negative.
Despite these results, the patient reports persistent gastrointestinal complaints and transaminitis continues to increase, with peak ALT and AST levels of 1069 U/L and 527 U/L, respectively.
The patient undergoes a liver biopsy that reveals mild acute hepatitis, mild macrovesicular steatosis, and mild zone 3 sinusoidal dilation, all of which could be related to her COVID-19 diagnosis, according to the study author.
The patient is ultimately discharged from the hospital with hepatology follow-up.
This case demonstrates that although elevated liver function test results may be common in patients hospitalized with COVID-19, clinicians should not assume that these findings are a direct manifestation of COVID-19. In this case, the patient’s autoimmune and viral pathogen panel were negative, including results for antinuclear antibodies, smooth muscle antibodies, and mitochondrial antibodies, as well as hepatitis A, B, C, and E viruses, Epstein-Barr virus, herpes simplex virus, and cytomegalovirus serologies. Toxicology evaluations also showed undetectable levels of acetaminophen, negative urine drug screen, and negative ethyl glucuronide. Additionally, liver ultrasound showed normal hepatic parenchyma, no dilation of the bile duct, and patent portal and hepatic veins.
Hemochromatosis and alpha-1 antitrypsin deficiency were also ruled out.
A multifactorial treatment approach for this patient included clinicians from internal medicine, infectious disease, and hepatology. Ultimately, the patient was managed through supportive treatment, which included intravenous hydration and antiemetics. At outpatient follow-up evaluation, the patient showed gradual improvement in liver function tests and a full recovery.
“According to current research, liver biopsy findings consistent with hepatocellular injury secondary to COVID-19 frequently include findings of macrovesicular steatosis, mild acute hepatitis, and mild portal inflammation with lymphocytic infiltration,” the presenter noted. These histologic findings and abnormalities in liver function tests are likely due to viral-mediated cytopathic effects, the study author concluded.
Audience members commented that they have seen similar cases, including one in which a patient had prolonged diarrheal symptoms resembling irritable bowel syndrome for months after normalization of liver enzymes in patients with COVID-19 disease.
Case 2: Peripheral Ischemia in COVID-19
It is well known that the SARS-CoV-2 virus binds to the angiotensin-2 receptor to enter target cells. This binding activates the renin-angiotensin system and leads to an increase in angiotensin II. This potent vasoconstrictor increases hypercoagulability and may induce a prothrombotic state — a newly-identified complication of COVID-19, according to Alexis Richards, MPAS, PA-C, and Adrijana Anderson, MMS, PA-C, of Mayo Clinic, Phoenix, Arizona.2
In this case, a 38-year-old man presents to the emergency department with pain and darkening of skin on the fifth toe of his left foot, which started 2 days prior and has progressively worsened. At an outside hospital, he undergoes an ultrasound of the foot, which shows no hemodynamically significant stenosis. Results of a computed tomography angiography (CTA) of the abdominal aorta and lower extremity runoff demonstrate a thrombus in the left common iliac artery, extending slightly into the left external iliac artery.
The patient is given a heparin drip and transferred to the Mayo Clinic. The patient denies shortness of breath, fever, or gastrointestinal symptoms, and he tests positive for COVID-19 on rapid swab testing.
He has no prior or family history of either blood clots or pulmonary embolism. Complete blood count shows elevated levels of hemoglobin (18.6 g/dL) and hematocrit (58.1%). D-dimer is also elevated at 0.726 µg/mL.
Due to the arterial thrombus demonstrated on CTA, it is determined that his toe discoloration is due to a microvascular embolic event.
The presenters noted that the patient previously received multiple phlebotomy treatments secondary to an elevated hematocrit, which was thought to be related to testosterone use but may have been related to the patient’s ischemic presentation. The patient’s hemoglobin and hematocrit both improve with fluids (16.6 g/dL and 52.3%, respectively).
The patient is evaluated for vascular surgery but is considered high risk for surgical intervention given his COVID-19 infection and is continued on heparin drip. After symptomatic improvement, the patient is discharged on 3 months of anticoagulation therapy.
“Given the known hypercoagulability associated with COVID-19, it is probable that [the patient’s] infection precipitated this event,” the presenters wrote, adding that the patient was lost to follow-up.